You need vitamin B-6 for proper immune function, turning the foods you eat into energy, brain development and forming hemoglobin for red blood cells. Adults should get at least 1.3 milligrams per day for good health. Although people sometimes take supplements containing higher amounts of vitamin B-6 for treating premenstrual syndrome, carpal tunnel syndrome, morning sickness and depression, the evidence for vitamin B-6's effectiveness for these purposes is limited, and high doses can sometimes cause adverse effects.
All of the B vitamins are involved in keeping your skin healthy, so getting too little or too much of one of these vitamins can cause issues with your skin. Taking too much supplemental vitamin B-6 can result in painful lesions on your skin and light sensitivity. It can also cause allergic skin reactions.
Gastrointestinal issues can be another potential adverse effect caused by taking too much vitamin B-6 in supplement form. These adverse effects can include heartburn, loss of appetite, abdominal pain and nausea. Reducing your dosage or stopping supplementation should eliminate these side effects.
The major adverse effect associated with taking too much supplemental vitamin B-6 is called sensory neuropathy, which involves loss of control over your bodily movements, difficulty walking, numbness and pain in your arms and legs, and difficulties sensing vibrations and position. It may also affect your ability to sense pain and temperature and your sense of touch.
Source and Other Considerations
Taking supplements in doses of between 1 and 6 grams per day for at least a year may lead to toxicity symptoms, but there isn't any evidence of toxicity symptoms caused by vitamin B-6 from food, notes the Office of Dietary Supplements. Stopping vitamin B-6 supplementation often stops and usually reverses the adverse effects of taking too much vitamin B-6, at least to some extent, according to the Merck Manual website. Most people experience a complete recovery within six months of stopping vitamin B-6 supplementation, the University of Maryland Medical Center notes.